Let $X$ be a Banach space. I think that some time ago I read somewhere that, in general, the space $\ell_2(X)$ of all sequences $(x_n)$ in $X$ with $\sum_{n=1}^\infty \|x_n\|^2<\infty$ is not isomorphic to the space $L_2([0,1],X)$ of square integrable $X$-valued functions on $[0,1]$.

How can I find an example of an space $X$ with $\ell_2(X)\not\simeq L_2([0,1],X)$?

  • 2
    $\begingroup$ Why should they be isomorphic? What should be the potential isomorphism? $\endgroup$
    – ThiKu
    Dec 2, 2015 at 10:54
  • $\begingroup$ If $X=L_2[0,1]$, then $L_2([0,1],X) \equiv L_2([0,1]^2)$. Moreover, the subspace of functions in $L_2([0,1],X)$ that are constant on $(1/(n+1),1/n)$ for all $n$ can be identified with $\ell_2(X)$. $\endgroup$ Dec 2, 2015 at 11:01
  • $\begingroup$ @Thiku : if $X$ is $\mathbb{C}$ or I think any Hilbert space then they are isomorphic by Fourier duality ($L^2([0,1],X)$ can be identified with $L^2(S_1,X)$. $\endgroup$ Dec 2, 2015 at 13:22
  • 1
    $\begingroup$ @BillJohnson, how about this: Let $Y$ be a Banach space and let $X=L_2(Y)$. Then $X\cong \ell_2(X)$ and $X\cong L_2(X)$. $\endgroup$ Dec 2, 2015 at 17:59
  • 1
    $\begingroup$ @NateEldridge: Tomek was using standard Banach space theory notation, which, as you point out, conflicts with what is used e.g. in geometric group theory. $\endgroup$ Dec 2, 2015 at 23:04

3 Answers 3


You can take any Banach space $X$ for which the weak$^\ast$-dentability index $Dz(X)$ is strictly larger than the Szlenk index $Sz(X)$ (note that we have $Dz(X)\geq Sz(X)$ in general). The reasons for this are that:

  1. $Sz(\ell_2(Y))=Sz(Y)$ for any Banach space $Y$ (see Theorem 2.12 of Brooker, Direct sums and the Szlenk index, J. Funct. Anal. 260 (2011) 2222–2246);
  2. $Dz(Y)\leq Sz(L_2([0,1],Y))$ for every Banach space $Y$ (see Lemma 1 of G. Lancien A survey on the Szlenk index and some of its applications, Rev. R. Acad. Cien. Serie A. Mat. 100 (1-2) (2006) 209–235); and,
  3. the Szlenk index is invariant under isomorphisms.

Indeed, for any such space we have $Sz(\ell_2(X))=Sz(X)<Dz(X)\leq Sz(L_2([0,1],X))$. (As an aside, an earlier paper of Gilles Lancien also compares ordinal indices for a Banach space $Y$ and $L_2([0,1],Y)$; see Lemma 2.6 of Lancien, On uniformly convex and uniformly Kadec-Klee renormings, Serdica Math. J. 21 (1995) 1-18.)

Examples of spaces $X$ for which $Dz(X)>Sz(X)$ include non-superreflexive Banach spaces $X$ with $Sz(X)=\omega$; this is because a Banach space is superreflexive if and only if $Dz(X)\leq\omega$ - see Proposition 2.1 of the aforementioned paper On uniformly convex and uniformly Kadec-Klee renormings by Gilles Lancien, noting also Theorem 3.7 of the same paper which points out - amongst other things - the fact that a Banach space $Y$ is superreflexive if and only if $Sz(L_p([0,1],Y))\leq \omega$ for $1<p<\infty$.

Examples of non-superreflexive spaces $X$ with $Sz(X)=\omega$ include:

  1. $X= (\oplus_{n=1}^\infty\ell_1^n)_p$ or $X= (\oplus_{n=1}^\infty\ell_\infty^n)_p$ for $1<p<\infty$, since the Szlenk index of the $\ell_p$-direct sum of a set of finite dimensional spaces has Szlenk index equal to $\omega$.
  2. $c_0$ and other isomorphic preduals of $\ell_1$ with Szlenk index equal to $\omega$, such as the Bourgain-Delbaen examples from Bourgain and Delbaen, A class of special $\mathcal{L}_\infty$-spaces, Acta Mathematica 145 (1980), 155-176. Dale Alspach computed the Szlenk indices of the somewhat reflexive Bourgain-Delbaen $\mathcal{L}_\infty$ spaces, showing that their Szlenk indices are equal to $\omega$ in The dual of the Bourgain-Delbaen space, Israel J. Math. 117 (2000) 239-259.
  3. The original Tsirelson space $T$ (from Tsirelson's paper) has summable Szlenk index by Proposition 6.7 of Knaust, Odell and Schlumprecht, On Asymptotic Structure, the Szlenk Index and UKK Properties in Banach Spaces, Positivity 3 (1999), 173–199, hence $Sz(T)=\omega$.
  4. The quasi-reflexive James space $J$ was shown to have Szlenk index $\omega$ by Gilles Lancien in Indices de Szlenk et espaces de James, Publications Mathématiques de l’Université Paris 6, Séminaire d’initiation à l’Analyse, 1989/90, n 28.

Using similar ideas one can see that you can also take $X=C([0,\alpha])$, where $\alpha$ is an ordinal less than $\omega^{\omega^\omega}$ and $[0,\alpha]$ is equipped with its (compact Hausdorff) order topology. Indeed, it is known that $Sz(C([0,\alpha]))= \omega^{n+1}$, where $n$ is the (unique finite) ordinal satisfying $\omega^{\omega^n}\leq \alpha<\omega^{\omega^{n+1}}$, but for the same $n$ we have $Dz(C([0,\alpha]))= \omega^{1+n+1}$. The computation of the Szlenk index of $C([0,\alpha])$ is due to Christian Samuel (Indice de Szlenk des $C(K)$, Séminaire de Géométrie des Espaces de Banach, Vols.I–II, Publications Mathématiques de l’Université Paris VII, Paris, 1983, pp. 81–91), and the computation of the weak$^\ast$-dentability index is due to P. Hájek, G. Lancien, and A. Procházka (Weak$^\ast$ dentability index of spaces $C ([0, α])$, J. Math. Anal. Appl. 353 (2009) 239–243.)

After this, one can take $c_0(X)$ and $\ell_q(X)$ for $1<q<\infty$ for the various examples $X$ described above (and various other direct sums) to obtain further examples.

  • 1
    $\begingroup$ That's great answer, Phil! $\endgroup$ Dec 2, 2015 at 13:04

I think that one can derive an answer to the question from the main result of Schachermayer, Walter, The Banach-Saks property is not $L_2$-hereditary. Israel J. Math. 40 (1981), no. 3-4, 340–344 (1982), or the further paper Schachermayer, Walter, The class of Banach spaces, which do not have $c_0$ as a spreading model, is not $L_2$-hereditary. Ann. Inst. H. Poincaré Sect. B (N.S.) 19 (1983), no. 1, 1–8.

P.S. The space, let us denote it $X$, constructed by Schachermayer in the first of the mentioned papers provides a desired example because:

(1) $X$ has the Banach-Saks property and hence, by the result of Partington, J. R. On the Banach-Saks property. Math. Proc. Cambridge Philos. Soc. 82 (1977), no. 3, 369-374, the space $\ell_2(X)$ has the Banach-Saks property (Partington proved a more general result).

(2) On the other hand, Schachermayer proves that $L_2(X)$ does not have the Banach-Saks property.


Non-reflexive Grothendieck spaces are examples of spaces for which $\ell_2(X)\not\cong L_2(X)$. The same holds for all $p\in (1,\infty)$.

Particular examples of such spaces include $X=\ell_\infty(\Gamma)$ for any index set $\Gamma$ (and all infinite-dimensional injective Banach spaces) as well as $X=\mathscr{B}(\ell_2)$.

Suppose that $X$ is a Grothendieck space which is not reflexive. For every $p\in [1,\infty)$ the space $L_p([0,1], X)$ is not Grothendieck. This is a result of Díaz; see Theorem 2 in:

S. Díaz, Grothendieck's property in $L_p(X)$, Glasgow Math. J., 37, 3 (1995), 379–382.

On the other hand, the Grothendieck property is preserved by $\ell_p$-sums ($p\in (1,\infty)$).


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge that you have read and understand our privacy policy and code of conduct.

Not the answer you're looking for? Browse other questions tagged or ask your own question.